Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Apr, 1951, Volume 19, Issue 2

The Application of Pareto's Law of Income to Japanese Data<174:TAOPLO>2.0.CO;2-V
p. 174-183

Miyoji Hayakawa

It is commonly accepted that Pareto's law holds well for the middle range of income distribution but not for smaller and larger income classes. Although it is comparatively easy to analyze the larger incomes statistically, the econometric approach is essential for analyzing the distribution of smaller incomes. Data are presented for income distribution in 108 of the 274 communes (villages, towns, and cities) in Hokkaido, Japan, including data for the smallerincomes below the tax limit. Using these data and Pareto's curve, the author attempts to estimate income distribution as a whole in Japan. The extreme positive skewness of the income distribution is noted, and appropriate methods of curve fitting are explored.

Log In To View Full Content